Wisconsin, 2021

Damaging Winds in Wisconsin, July 28, 2021

July 28, 2021 · NWS ARX · 5 events in 4 counties and zones

A line of storms moved across western Wisconsin during the late evening hours of July 28th. These storms produced some occasional wind damage across parts of Clark, Buffalo, Trempealeau, La Crosse and Monroe Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of storms moved across western Wisconsin during the late evening hours of July 28th. These storms produced some occasional wind damage across parts of Clark, Buffalo, Trempealeau, La Crosse and Monroe Counties. An estimated 60 mph wind gust occurred south of Thorp (Clark County) while power lines and poles were downed around Neillsville (Clark County). Signs were blown off a gas station near Nelson (Buffalo County) and a roof was damaged with power lines downed in Osseo (Trempealeau County). The Governor of Wisconsin declared a state of emergency after this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 28, 5:23 PM CST, 57 minutes earlier.

Area forecast discussion, Jul 28, 5:23 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
623 PM CDT Wed Jul 28 2021

.SHORT TERM...(Today into Thursday)
Issued at 150 PM Wed Jul 28 2021

Current GOES IR/VIS showing anvil debris from morning convection
eroding. This was allowing the atmosphere to recover with building
heat and humidity through the rest of this afternoon. Will leave
Heat Advisory run as is then (through 9 pm).

All attention then turns to higher-end severe threat going into this
evening/tonight as a cold front pushes southeast through the area.
This front will be pushing into a primed/high-CAPE environment with
plenty of bulk shear (0-3km in the 35-45kt range and 0-6km in the 50-
60kt range) per the RAP. Expecting discrete supercell activity to
initiate over northern MN and quickly congeal into a fairly solid line
with embedded bowing segments as the storms push into WI. Confidence
remains high on severity of storms which will include all related
threats including damaging winds (some 70-80 mph)/very large hail
(up to baseball size)/tornadoes and torrential downpours with
perhaps some localized flooding. Latest CAM consensus show primary
severe threat mainly along and north of I-94. At this time, looks
like the timing of this will be between the hours of 6 pm and
midnight.

Once the cold front/convection clears the area after midnight,
drier/cooler air starting to filter in on northerly winds thanks to
high pressure building in from Canada. Plan on lows falling into the
60s/lower 70s.

Thursday is looking like a pleasant day with clearing
skies/temperatures in the upper 70s to mid 80s/dew points in the
upper 50s to mid-60s as high pressure continues to build overhead.

.LONG TERM...(Thursday night thru Tuesday)
Issued at 150 PM CDT Wed Jul 28 2021

Overall, largely dry and cooler, less humid conditions expected for
the long term as broad upper troughing dominates the eastern half of
the CONUS.

The only potential fly in the ointment is with a stronger cold front
slated for Saturday accompanied by a chance of showers and storms.
Bulk shear 0-6km is progged at 30-45 kts, and with MLCAPE progged at
1000-1500+ j/kg there is the possibility for a few stronger storms
that we will need to monitor for severe weather potential should the
frontal timing hold of mainly Saturday afternoon and evening.

In the wake of this cold front, much cooler and very pleasant
conditions look to be on tap to finish out the weekend and continue
into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 623 PM CDT Wed Jul 28 2021

Severe thunderstorms are still expected to move southeastward
through Wisconsin. There is low confidence with how far west the
storms develop and track. With KLSE still falling under the western
edge extent of these storms, have decided to keep VCTS in the TAF at
this time. Will watch closely as storms approach this evening.

Otherwise, VFR conditions are expected through the period with winds
becoming northerly by tomorrow morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 9 PM CDT this evening for WIZ054-061.

MN...Heat Advisory until 9 PM CDT this evening for MNZ079-086>088-
     094>096.

IA...Heat Advisory until 9 PM CDT this evening for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...DAS
LONG TERM...McClure
AVIATION...Peters
Hazardous weather outlook, Jul 28, 5:57 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
657 PM CDT Wed Jul 28 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
657 PM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Severe storms are expected tonight, especially across western and
central Wisconsin. The strongest storms will have the potential to
produce damaging wind gusts near 70 mph, large hail and a tornado
or two. Localized urban flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Some spotter groups will likely be needed this evening, mainly
across Wisconsin.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Special weather statement, Jul 28, 6:09 PM CST, 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
709 PM CDT Wed Jul 28 2021

WIZ017-290100-
Taylor-
709 PM CDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TAYLOR COUNTY...

At 708 PM CDT, a strong thunderstorm was located over Spirit, or 23
miles northeast of Medford, moving southeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rib Lake, Westboro, Goodrich, Camp Forest Spring and Wood Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4512 9005 4512 9007 4538 9034 4538 9004
TIME...MOT...LOC 0008Z 312DEG 37KT 4542 9008

04

The radar

The La Crosse radar (KARX), 185 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Taylor

When
July 28, 6:20 PM CST
Where
Taylor County, 0.69 mi N of Westboro
Reported by
Public
Coordinates
45.360, -90.300

A funnel cloud was sighted over Westboro.

Thunderstorm Wind, Clark

When
July 28, 8:51 PM CST
Where
Clark County, 3.75 mi SSW of Reseburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.870, -90.800

An estimated 60 mph wind gust occurred south of Thorp.

Thunderstorm Wind, Clark

When
July 28, 9:05 PM CST
Where
Clark County, 0.85 mi SE of Neillsville
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.560, -90.590

Power lines and poles were blown down around Neillsville with almost 400 customers reported to be without power.

Thunderstorm Wind, Trempealeau

When
July 28, 9:38 PM CST
Where
Trempealeau County, 0.49 mi E of Osseo
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.580, -91.210

Part of a roof was blown off a building and power lines were downed in Osseo.

Thunderstorm Wind, Buffalo

When
July 28, 9:50 PM CST
Where
Buffalo County, 0.85 mi NW of Nelson
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.430, -92.010

Signs were blown off a gas station near Nelson from an estimated 50 mph wind gust.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973229, 973230, 973233, 973232, 973231.